New Mexico, 2013Flash Flooding in New Mexico, September 12, 2013
September 12, 2013 · NWS MAF · 5 events in 1 county or zone
Plentiful moisture came in from the Pacific Ocean across southeast New Mexico and far West Texas, and this moisture was limited further east due to a mid-level ridge that was approaching the Southern Plains. Several upper level disturbances moved over the region providing a continuous supply of lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plentiful moisture came in from the Pacific Ocean across southeast New Mexico and far West Texas, and this moisture was limited further east due to a mid-level ridge that was approaching the Southern Plains. Several upper level disturbances moved over the region providing a continuous supply of lift. This lift and good moisture supply along with the upper level flow allowed for heavy rain to move over the same areas contributing to flash flooding across southeast New Mexico and the Guadalupe Mountains in West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 12, 4:29 AM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 12, 4:29 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 AM CDT Thu Sep 12 2013
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Moderate to heavy rain has caused MVFR CIGs to form at CNM this
morning. This cloud deck will rise after a few hours and become
VFR later this morning. Other MVFR CIGs have develop southeast of
MAF, but should not make it to MAF or any other TAF sites which
will remain VFR.
Hennig
&&
.PREV DISCUSSION... /ISSUED 419 AM CDT Thu Sep 12 2013/
DISCUSSION...
Heavy rain and flooding continued this morning across the Guadalupe
Mountains and most of Eddy County. Upper level difluence and
numerous S/W's along with an axis of moisture streaming in from
the Pacific have all led to several inches of rain over the past
two days. This moist axis will slowly shift west today as the mid-
level ridge that has given us a break from the heat moves back
over the Southern Plains. Will retain higher PoPs out west and
keep most other areas dry. Flood products will continue to be
issued throughout the day for parts of Eddy County as water makes
its way through the streams and arroyos toward the Pecos River.
With the drier air comes warmer temperatures which should rebound
back to normal values over the next several days. The only exception
will be the parts of southeast New Mexico which received the most
rain so will go a few degrees below guidance for these locations. A
weak backdoor cold front will slide south entering northern parts of
the Permian Basin late Friday. Moisture convergence during during
peak heating should lead to a few showers and thunderstorms along
the front. This front will stall across the area Saturday and become
a focus for more scattered convection. Beyond this weekend, the
upper ridge will break down, possibly allowing abundant moisture to
once again spread across the area. This type of pattern would
suggest better rain chances, but will continue with slight chance
PoPs in the extended for now as we await better model consistency.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
10
Hazardous weather outlook, Sep 12, 3:41 AM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 AM CDT THU SEP 12 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
541 AM CDT THU SEP 12 2013 /441 AM MDT THU SEP 12 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY RAIN WILL CONTINUE IN EDDY AND NORTHERN
CULBERSON COUNTIES THIS MORNING. URBAN FLOODING WILL BE POSSIBLE
IN CARLSBAD AND ARTESIA...AND LOW WATER CROSSINGS AT STREAMS AND
ARROYOS WILL BE FLOODED IN WESTERN PORTIONS OF EDDY COUNTY THIS
MORNING. CONDITIONS SHOULD IMPROVE THIS AFTERNOON AS THE RAIN
DIMINISHES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTEREST SHOULD STAY
ABREAST TO THE LATEST FORECAST.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Eddy
- When
- September 12, 6:22 AM MST to 7:00 AM MST
- Where
- Eddy County, 9.39 mi SSW of Lakewood to 9.54 mi S of Lakewood
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 32.499, -104.412
Heavy rain moved across Eddy County and produced flash flooding around eleven miles northwest of Carlsbad. Water was reported to be eight feet deep on Highway 137. The cost of damage is a rough estimate since no damage was reported.
Flash Flood, Eddy
- When
- September 12, 6:33 AM MST to 7:10 AM MST
- Where
- Eddy County, 3 mi E of Queen to 2.97 mi E of Queen
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.200, -104.679
Heavy rain moved across Eddy County and produced flash flooding about three miles east of Queen. Canyons were flooded. One to five feet of water was reported to be over the low water crossing at Last Chance/Wagon Trail. The cost of damage is a very rough estimate since no damage was reported.
Flash Flood, Eddy
- When
- September 12, 8:00 AM MST to 8:45 AM MST
- Where
- Eddy County, 3.17 mi WSW of Avalon to 3.23 mi WSW of Avalon
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.479, -104.268
Heavy rain moved across Eddy County and produced flash flooding about five miles northwest of Carlsbad. There was a flooded vehicle near the Pecos River. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 12, 10:29 AM MST to 11:10 AM MST
- Where
- Eddy County, 3 mi S of Lakewood to 2.95 mi S of Lakewood
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.587, -104.370
Heavy rain moved across Eddy County and produced flash flooding three miles south of Lakewood. Sixty people were evacuated from SKP Campground due to the flash flooding. No damage was reported so the cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- September 12, 1:50 PM MST to 2:30 PM MST
- Where
- Eddy County, 3.46 mi NNW of Happy Vly to 3.57 mi NNW of Happy Vly
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 32.469, -104.284
Heavy rain moved across Eddy County and produced flash flooding five miles northwest of Carlsbad. Water was up to two feet deep over Callaway Drive, and this section of the road was closed. There was no damage reported so the cost of damage is a rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 12 to 13, 2013$10 million · 5 events
- Flash Flooding in Texas, September 12, 2013$4.0 million · 4 events
- Flash Flood in Wyoming, September 12, 2013$1.5 million · 1 event
- Damaging Winds in Pennsylvania, September 12, 2013$296,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, September 12, 2013$87,000 · 61 kt wind · 39 events
- Flash Flooding and Flood in New Hampshire, September 12, 2013$275,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Ohio, September 12, 2013$165,000 · 50 kt wind · 5 events
- Damaging Winds in New Jersey, September 12, 20131 injured · $50,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Pennsylvania, September 12, 20131 injured · $37,000 · 53 kt wind · 9 events
- Damaging Winds in Maryland, September 12, 2013$14,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strikes in New Jersey, September 12, 2013$16,000 · 52 kt wind · 6 events
- Flash Flooding and Damaging Winds in New York, September 12, 201350 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476175, 476188, 476177, 476189, 476190.